Virginia, 2001

Flash Flooding and Hail in Virginia, May 22, 2001

May 22, 2001 · NWS RNK · 36 events in 22 counties and zones

Thunderstorm winds downed large trees in Richlands, Wytheville, Bland, Pulaski, Pembroke, Blacksburg, Cambria, Check, Lexington, Burnt Chimney, Moneta, Bedford, across Craig County, and onto Route 11 in TroutvilleThunderstorm winds also downed large trees 10 miles west of Independence, in Dublin, damaging a porch, in Roanoke, some onto vehicles, onto Route 58, seven miles west southwest of…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 22nd produced damaging winds, flash flooding, damaging lightning, and hail up to quarter size.Thunderstorm winds downed large trees in Richlands, Wytheville, Bland, Pulaski, Pembroke, Blacksburg, Cambria, Check, Lexington, Burnt Chimney, Moneta, Bedford, across Craig County, and onto Route 11 in TroutvilleThunderstorm winds also downed large trees 10 miles west of Independence, in Dublin, damaging a porch, in Roanoke, some onto vehicles, onto Route 58, seven miles west southwest of Hillsville,7 miles northwest of Moneta, 6 miles south of Hot Springs, and large trees and power poles in Marion. Thunderstorm winds in Covington also downed trees and blew a car off Interstate Route 64, and a garage was blown off its foundation in Collierstown..Heavy thunderstorm rains caused a mudslide onto route 730, two miles east of Staffordsville, flooded and closed several roads in western Bland County, flooded Reed Creek 1 mile south of Wytheville, flooded Miller Creek in Max Meadows, flooded small streams across Craig County, flooded numerous streams in Alleghany County with several roads washed out, caused a mudslide onto Route 460 in Rich Creek, closing the westbound lane, and flooded streets and Peak Creek in Pulaski.Lightning struck a farm in central Floyd County, killing 28 cows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 22, 12:30 PM EST, 30 minutes earlier.

Area forecast discussion, May 22, 12:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE BLACKSBURG, VA
130 PM EDT TUE MAY 22 2001

UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH NUMBER 274.

.RNK...
NC...NONE.
VA...FLASH FLOOD WATCH FOR TODAY FOR ZONES VAZ007-009>020-022>024.
WV...FLASH FLOOD WATCH FOR TODAY FOR ZONES WV042>045.

AMS/KK

In the hours before

Special weather statement, May 22, 11:45 AM EST, 1 hour 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-222200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT TUE MAY 22 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA AND
VIRGINIA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR SOUTHEAST WEST VIRGINIA...PARTS OF SOUTHWEST
VIRGINIA...AND NORTHWEST NORTH CAROLINA...MAINLY WEST OF THE BLUE RIDGE.

A STRONG COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION THIS
AFTERNOON...REACHING THE PIEDMONT DURING THE EVENING. SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. THE PRIMARY
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS.

IN ADDITION TO THE THREAT OF DAMAGING WINDS WITH THE STRONGER
STORMS...LOCALLY HEAVY RAIN IS LIKELY...ESPECIALLY IN SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA. BECAUSE OF THE SATURATED
GROUND FROM RAIN DURING THE PAST WEEK...FLASH FLOODING ALONG CREEKS
AND SMALL STREAMS IS POSSIBLE.

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. MONITOR
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR LATER UPDATES AND
STATEMENTS.

AMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 8 flash flood, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tazewell

When
May 22, 1:00 PM EST
Where
Tazewell County, Richlands
Reported by
EMERGENCY MANAGER
Coordinates
37.100, -81.817

Lightning, Floyd

When
May 22, 1:30 PM EST
Where
Floyd County, Central Portion
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Thunderstorm Wind, Smyth

When
May 22, 1:40 PM EST
Where
Smyth County, Marion
Reported by
LAW ENFORCEMENT
Coordinates
36.833, -81.500

Flash Flood, Wythe

When
May 22, 1:45 PM EST to 2:45 PM EST
Where
Wythe County, 1 mi S of Wytheville
Reported by
LAW ENFORCEMENT
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Thunderstorm Wind, Wythe

When
May 22, 1:50 PM EST
Where
Wythe County, Wytheville
Reported by
LAW ENFORCEMENT
Coordinates
36.950, -81.083

Thunderstorm Wind, Bland

When
May 22, 1:55 PM EST
Where
Bland County, Bland
Reported by
LAW ENFORCEMENT
Coordinates
37.100, -81.117

Flash Flood, Giles

When
May 22, 2:00 PM EST
Where
Giles County, 2 mi E of Staffordsville
Reported by
NEWSPAPER
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Flash Flood, Wythe

When
May 22, 2:00 PM EST to 3:00 PM EST
Where
Wythe County, Max Meadows
Reported by
LAW ENFORCEMENT
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Flash Flood, Bland

When
May 22, 2:00 PM EST to 3:00 PM EST
Where
Bland County, West Portion
Reported by
NEWSPAPER
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Thunderstorm Wind, Pulaski

When
May 22, 2:10 PM EST
Where
Pulaski County, Pulaski
Reported by
UNKNOWN
Coordinates
37.050, -80.800

Thunderstorm Wind, Pulaski

When
May 22, 2:15 PM EST
Where
Pulaski County, Dublin
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
37.117, -80.700

Flash Flood, Pulaski

When
May 22, 2:15 PM EST to 3:15 PM EST
Where
Pulaski County, Pulaski
Reported by
NEWSPAPER
Coordinates
37.064, -80.714 (the zone’s center; the record gives no point)

Thunderstorm Wind, Giles

When
May 22, 2:20 PM EST
Where
Giles County, Pembroke
Reported by
UNKNOWN
Coordinates
37.317, -80.650

Thunderstorm Wind, Grayson

When
May 22, 2:30 PM EST
Where
Grayson County, 10 mi W of Independence
Reported by
DEPT OF HIGHWAYS
Coordinates
36.617, -81.333

Thunderstorm Wind, Montgomery

When
May 22, 2:30 PM EST
Where
Montgomery County, Christiansburg
Measured
55 kt (63 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.133, -80.417

Thunderstorm Wind, Montgomery

When
May 22, 2:30 PM EST
Where
Montgomery County, Cambria
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.150, -80.417

Flash Flood, Giles

When
May 22, 2:30 PM EST to 4:00 PM EST
Where
Giles County, Rich Creek
Reported by
NEWSPAPER
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Thunderstorm Wind, Craig

When
May 22, 2:40 PM EST to 3:00 PM EST
Where
Craig County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -80.217

Thunderstorm Wind, Montgomery

When
May 22, 2:45 PM EST
Where
Montgomery County, Blacksburg
Reported by
UNKNOWN
Coordinates
37.233, -80.417

Thunderstorm Wind, Roanoke (C)

When
May 22, 2:50 PM EST
Where
Roanoke (C) County, Roanoke
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -79.950

Thunderstorm Wind, Roanoke (C)

When
May 22, 2:56 PM EST
Where
Roanoke (C) County, (Roa)woodrum Fld Roa
Measured
55 kt (63 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
37.333, -79.983

Flash Flood, Alleghany

When
May 22, 3:00 PM EST to 4:40 PM EST
Where
Alleghany County, Countywide
Property damage
$100,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.788, -80.007 (the zone’s center; the record gives no point)

Thunderstorm Wind, Botetourt

When
May 22, 3:00 PM EST
Where
Botetourt County, Troutville
Reported by
DEPT OF HIGHWAYS
Coordinates
37.417, -79.883

Thunderstorm Wind, Covington (C)

When
May 22, 3:00 PM EST
Where
Covington (C) County, Covington
Reported by
DEPT OF HIGHWAYS
Coordinates
37.783, -79.983

Thunderstorm Wind, Carroll

When
May 22, 3:15 PM EST
Where
Carroll County, 7 mi WSW of Hillsville
Reported by
DEPT OF HIGHWAYS
Coordinates
36.730, -80.850

Thunderstorm Wind, Floyd

When
May 22, 3:20 PM EST
Where
Floyd County, Check
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -80.183

Thunderstorm Wind, Bath

When
May 22, 3:30 PM EST
Where
Bath County, 6 mi S of Hot Spgs
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -79.833

Thunderstorm Wind, Franklin

When
May 22, 3:30 PM EST
Where
Franklin County, Burnt Chimney
Reported by
LAW ENFORCEMENT
Coordinates
37.100, -79.833

Hail, Franklin

When
May 22, 3:30 PM EST
Where
Franklin County, Boones Mill
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.117, -79.967

Thunderstorm Wind, Lexington (C)

When
May 22, 3:45 PM EST
Where
Lexington (C) County, Lexington
Reported by
EMERGENCY MANAGER
Coordinates
38.783, -79.450

Thunderstorm Wind, Rockbridge

When
May 22, 3:45 PM EST
Where
Rockbridge County, Collierstown
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
37.767, -79.583

Thunderstorm Wind, Bedford

When
May 22, 3:45 PM EST
Where
Bedford County, 7 mi NW of Moneta
Reported by
UNKNOWN
Coordinates
37.250, -79.717

Thunderstorm Wind, Bedford

When
May 22, 4:00 PM EST
Where
Bedford County, Moneta
Reported by
UNKNOWN
Coordinates
37.183, -79.633

Thunderstorm Wind, Bedford (C)

When
May 22, 4:00 PM EST
Where
Bedford (C) County, Bedford City
Reported by
UNKNOWN
Coordinates
37.333, -79.617

Thunderstorm Wind, Amherst

When
May 22, 4:00 PM EST
Where
Amherst County, Elon
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -79.200

Flash Flood, Craig

When
May 22, 4:30 PM EST to 5:30 PM EST
Where
Craig County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243240, 5243478, 5243242, 5243245, 5243243, 5243244, 5243241, 5243246, 5243475, 5243247, 5243476, 5243479, 5243249, 5243248, 5243324, 5243326, 5243477, 5243327, 5243325, 5243329, 5243460, 5243462, 5243463, 5243464, 5243461, 5243465, 5243468, 5243469, 5243470, 5243466, 5243467, 5243471, 5243472, 5243473, 5243474, 5243328.